Mixing herb, drugs could be hazardous

PEOPLE'S PHARMACY

April 22, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I was shocked to read in your column the suggestion that a person taking Zoloft might consider Saint Johnswort for sleeping problems. Although you told the person with insomnia to check with his physician, recommending Saint Johnswort was a big mistake. This herb can interact dangerously with antidepressants like Zoloft. Please correct this error.

A. Thanks for pointing out the dangers of mixing herbs and prescription drugs. You are right that Saint Johnswort in combination with antidepressants such as Prozac, Paxil or Zoloft could be hazardous, leading to a buildup of the brain chemical serotonin. Symptoms may include nausea, anxiety, agitation, confusion, dizziness and uncontrollable muscle twitching.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.